Hail, Madison
- When
- June 13, 6:49 PM CST
- Where
- Madison County, 0.51 mi E of Madison
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.830, -97.460
Hail large than half dollars was reported in Madison.
During the evening hours of June 13th, multiple rounds of strong to severe storms tracked from central into eastern Nebraska, producing damaging wind gusts, large hail and heavy rain. 50 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
During the evening hours of June 13th, multiple rounds of strong to severe storms tracked from central into eastern Nebraska, producing damaging wind gusts, large hail and heavy rain. The most intense severe weather occurred across portions of Platte, Butler, and Madison counties where winds of 60 to nearly 80 mph were reported along with hail up 1.50 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 13, 2:10 PM CST, 4 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 310 PM CDT Tue Jun 13 2017 .SHORT TERM...(Tonight through Friday) Issued at 310 PM CDT Tue Jun 13 2017 The timing and intensity of thunderstorms through the overnight is the main forecast problem. Upper air charts from 12z showed a closed low centered near central MT, with height falls of up to 140 meters. There was a 95 knot jet max south of the low across UT and WY. Thermal ridge at 700 mb extended from TX up into KS and NE. Cap is fairly strong in much of the forecast area but a rogue cell did track quickly northeast over parts of our area toward KSUX. Cap has weakened farther to the west in central NE. MLCAPE values locally are 3000-4000 J/kg and Sfc to 6 km shear is 30-50 knots in the area where main area of storms should initiate. Latest HRRR runs suggest development in the next hour or so, with varying model solutions as to how far and how fast things spread east this evening. Looks like most of the area should see at least some storms. Highest hail threat should be before dark, with a transition more to outflow dominated storms. There does also appear to be some tornado risk, but chances seem higher north of our area. High PW (Precipitable Water) values across the forecast area are mostly 1.0 to 1.4 inches, so there is some threat of heavy rain. Expect that most activity will be east of our area by sunrise Wednesday but will keep some low POPs going in far southeast NE and southwest IA into Wednesday. Currently have the period from Wednesday night into Thursday morning dry. Both the 12z NAM and GFS suggest that a convective complex may develop over parts of southern NE and northern KS Thursday afternoon and evening. That has been a fairly consistent trend and will stay with that thinking. There are signals for storm potential again Friday into Friday evening as well. Lows tonight should drop to the lower and mid 60s in much of northeast NE, ranging to lower 70s near the MO border. Highs Wednesday should reach the mid 80s to lower 90s, with Thursday a few degrees warmer. .LONG TERM...(Friday night through Tuesday) Issued at 227 PM CDT Tue Jun 13 2017 At the beginning of this period, we should be in modest west/ northwest flow at 500 mb. This flow should buckle a big as a fast moving shortwave crosses the northern Plains. Otherwise a warm mid tropospheric anticyclone should develop over AZ and NM but extend north into western Canada. Model solutions vary a bit in regards to waves moving toward us from the northwest, and there will some intermittent chances for storms. Highs should average in the 80s, with lows in the upper 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1230 PM CDT Tue Jun 13 2017 VFR conditions to continue with gusty south/southeast surface winds. Scattered thunderstorms are expected to develop to the west of the TAF sites and spread east through the night. Best time frame for KOFK looks like 23-02z, KLNK 03-06z and KOMA 04-07z. Some of these storms could be severe. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Miller LONG TERM...Miller AVIATION...Kern
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 346 PM CDT Tue Jun 13 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-141100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 346 PM CDT Tue Jun 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY Thunderstorms will move across parts of eastern Nebraska and western Iowa through the evening. Some storms may be severe. Initially, the biggest risk will be large hail, but damaging winds and a few tornadoes also are possible. As storms continue, the risk will transition to hail and damaging winds. Later tonight, another area of storms could move into the area from the west or southwest. These storms could produce strong winds and hail. Locally heavy rain is also possible through the overnight. There will be a slight chance of thunderstorms over parts of southeast Nebraska and southwest Iowa Wednesday, but the chance of severe storms is low. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY Isolated to scattered thunderstorms are possible in the afternoon and evening hours from Thursday through Saturday, and then again Monday night. Widespread severe weather is not likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening, especially across northeast Nebraska.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 653 PM CDT TUE JUN 13 2017 NEZ016-017-031-140030- Madison NE-Pierce NE-Antelope NE- 653 PM CDT TUE JUN 13 2017 ...Significant Weather Advisory for NORTHWESTERN MADISON... SOUTHWESTERN PIERCE AND EAST CENTRAL ANTELOPE COUNTIES UNTIL 730 PM CDT... At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Oakdale, or 23 miles west of Norfolk, moving northeast at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Tilden. This includes Highway 275 in Nebraska near mile marker 53. A tornado watch remains in effect until 1000 PM CDT for northeastern Nebraska. A severe thunderstorm watch remains in effect until 100 AM CDT for northeastern Nebraska. LAT...LON 4204 9785 4211 9798 4229 9782 4218 9765 TIME...MOT...LOC 2352Z 210DEG 41KT 4211 9787 MEAD
Special Weather Statement National Weather Service Omaha/Valley Nebraska 724 PM CDT TUE JUN 13 2017 NEZ031-032-042-140100- Stanton NE-Madison NE-Platte NE- 724 PM CDT TUE JUN 13 2017 ...Significant Weather Advisory for SOUTHEASTERN MADISON... NORTHEASTERN PLATTE AND SOUTHWESTERN STANTON COUNTIES UNTIL 800 PM CDT... At 723 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Lindsay, or 19 miles northwest of Columbus, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Madison, Platte Center, Creston, Humphrey, Tarnov and Cornlea. This includes Highway 81 in Nebraska between mile markers 121 and 140. A severe thunderstorm watch remains in effect until 100 AM CDT for northeastern Nebraska. LAT...LON 4150 9748 4162 9769 4186 9760 4177 9728 TIME...MOT...LOC 0023Z 207DEG 36KT 4167 9754 MEAD
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
745 PM CDT TUE JUN 13 2017
NEZ030-042-140115-
Platte NE-Boone NE-
745 PM CDT TUE JUN 13 2017
...Significant Weather Advisory for NORTHWESTERN PLATTE AND
SOUTHEASTERN BOONE COUNTIES UNTIL 815 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Edward, or 28 miles west of Columbus, moving northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
St. Edward, Lindsay, Cornlea and The Highway 14 And 56 Junction.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.
LAT...LON 4175 9794 4167 9749 4152 9770 4153 9774
4152 9780 4153 9788 4151 9789 4151 9804
TIME...MOT...LOC 0045Z 207DEG 36KT 4154 9789
MEADSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 748 PM CDT TUE JUN 13 2017 NEZ031-032-042-043-140115- Stanton NE-Madison NE-Platte NE-Colfax NE- 748 PM CDT TUE JUN 13 2017 ...Significant Weather Advisory for EASTERN MADISON...NORTHWESTERN COLFAX...NORTHEASTERN PLATTE AND WESTERN STANTON COUNTIES UNTIL 815 PM CDT... At 747 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles southwest of Norfolk to near Platte Center. Movement was east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Norfolk, Madison, Stanton, Leigh, Platte Center, Creston, Humphrey, Tarnov, Maple Creek Recreation Area and 8 Miles South Of Stanton. This includes the following highways... Highway 275 in Nebraska between mile markers 70 and 87. Highway 81 in Nebraska between mile markers 124 and 157. A severe thunderstorm watch remains in effect until 100 AM CDT for northeastern Nebraska. LAT...LON 4209 9713 4155 9721 4152 9758 4206 9752 TIME...MOT...LOC 0047Z 249DEG 31KT 4198 9745 4152 9749 MEAD
The Omaha radar (KOAX), 107 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
18 thunderstorm wind, 9 hail. Local standard time, as filed.
Hail large than half dollars was reported in Madison.
A spotter reported quarter size hail and estimated 40 to 50 mph winds near St. Edward.
A 79 mph wind gust was measured at a personal weather station northeast of Humphrey.
A 72 mph wind gust was measured by a storm spotter south of Columbus.
A 58 mph wind gust was measured at the Columbus Airport AWOS.
Storms spotters estimated a 65 mph wind gust south of Madison.
The public measured a 68 mph gust in Columbus using a home weather station anemometer.
A 70 mph wind gust was measured at the Columbus Airport AWOS.
There were several reports of estimated 60 mph winds in Columbus. Large tree limbs were blown down.
A large tree and large branches were blown down T Elks Country Club near Columbus.
A large tree and power lines were blown down.
A 75 mph wind gust was measured at the Columbus Airport AWOS.
An estimated 60 mph wind gust was reported near Bellwood.
Trained weather spotters estimated 60 mph winds in Columbus.
A 61 mph wind gust was measured at the Norfolk Airport ASOS.
An estimated 60 mph wind gust was reported 3 miles northwest of Rising City.
A measured 67 mph wind gust occurred at the Wayne Airport AWOS.
One inch hail reported near Pender.
One inch hail was relayed by Butler County Emergency Management.
Damaging winds damaged a greenhouse southeast of Utica.
Trees and large limbs down due to damaging winds . Roof damage to one building and most of the town of David City was without power.
A storm spotter measured a 62 mph wind gust.
One and a half inch hail was measured at the NWS Omaha/Valley office. Most of the hail was up to 0.5 inch size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710040, 710042, 710056, 710057, 710058, 710237, 710238, 710239, 710241, 710211, 710213, 710243, 710245, 710246, 710248, 710250, 710251, 710047, 710048, 710049, 710050, 710232, 710233, 710253, 710051, 710053, 710055.